Colorado, 2008

Damaging Winds and High Wind in Colorado, August 2, 2008

August 2, 2008 · NWS BOU · 4 events in 3 counties and zones

Five children and one adult were injured when winds, from a dry microburst, picked up an inflateable play house at Larimer County Reservoir. The wind swept up the house from its location on the beach, and knocked it into a steel pole before it came to a stop.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
1
Injuries
6
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BOU wrote it up.

Five children and one adult were injured when winds, from a dry microburst, picked up an inflateable play house at Larimer County Reservoir. The wind swept up the house from its location on the beach, and knocked it into a steel pole before it came to a stop. One child was airlifted to Loveland with serious injuries, while the others suffered minor to moderate injuries. In Denver, strong thunderstorm winds blew several trees down, damaging homes and downing power lines. An elderly man was killed when a wind damaged tree broke free and crushed him while he attempted to remove it. The downed power lines caused outages to about 500 Xcel Energy customers.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Aug 2, 10:00 AM MST, 55 minutes earlier.

Area forecast discussion, Aug 2, 10:00 AM MST, 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DENVER CO
1100 AM MDT SAT AUG 2 2008

.UPDATE...TEMPERATURES QUICKLY CLIMBING THIS MORNING WITH READINGS
ALREADY IN THE MID 90S. UPDATED TO INCREASE FORECASTED HIGHS ABOUT
3-6 DEGREES. THIS PUTS MOST OF THE PLAINS ABOVE 100 DEGREES AND
THEREFORE ISSUED A HEAT ADVISORY FOR THIS. CUMULUS CLOUDS ALREADY
FORMING OVER THE MOUNTAINS...SO MAY SEE SOME RELIEF AT TIMES AS THEY
MOVE OFF THE HIGHER TERRAIN. A FEW STORMS DEVELOPED EARLIER THIS
MORNING OVER EASTERN UTAH AND WESTERN COLORADO. THE ENERGY THAT KICK
OFF THESE STORMS MAY HELP TRIGGER STORMS OVER NORTH CENTRAL COLORADO
THIS AFTERNOON. STILL WILL BE HARD TO GET MUCH RAIN OF THE SHOWERS
AND STORMS WITH DRY LOWER LEVELS.

.PREV DISCUSSION...
/ISSUED 335 AM MDT SAT AUG 2 2008/

.SHORT TERM...ANOTHER HOT DAY TODAY. IT LOOKS LIKE THE EXPECTED
INCREASE IN HIGH LEVEL MOISTURE WILL BE QUITE SUBTLE. PRECIPITABLE
WATER AT BOULDER HAS GONE FROM 3/4 INCH DOWN TO 1/2 SINCE THIS TIME
YESTERDAY...WHILE AT GRAND JUNCTION IT HAS GONE FROM 1/2 TO 3/4
INCH. THERE IS MORE HIGH LEVEL CLOUDINESS THAT WILL BE STREAMING
ACROSS WESTERN COLORADO INTO WYOMING...BUT IT LOOKS LIKE THE MAIN
INCREASE IN MOISTURE WILL BE WEST AND NORTHWEST OF OUR AREA. WE
SHOULD DEVELOP A DECENT AMOUNT OF HIGH BASED CONVECTION AGAIN BY
LATE AFTERNOON...BUT THIS SHOULD ONLY TAKE A COUPLE DEGREES OFF OF
THE POTENTIAL HEAT FOR TODAY. CURRENT FORECAST SEEMS PRETTY GOOD ON
THIS...WITH TEMPERATURES STILL CLOSE TO 100 DEGREES ON THE PLAINS.
LOW LEVEL MOISTURE OVER THE NORTHEAST CORNER APPEARS TO BE ON THE
WAY OUT AS LOW LEVEL WINDS GO SOUTHWEST THIS MORNING AND SHORTWAVE
PULLS A DEVELOPING DRYLINE/WARM FRONT FEATURE INTO NEBRASKA. AIR TO
THE SOUTH IS QUITE DRY...COULD BE SOME EASTERLY COMPONENT THIS
AFTERNOON BUT WITH THE DEEP MIXING THE BETTER MOISTURE SHOULD STAY
AWAY. SO...EXPECTING HIGH BASED CONVECTION WITH ONLY ISOLATED
LIGHTNING AND GUSTY WINDS. EXPECT STRONGEST WINDS EAST OF THE
SURFACE TROUGH ON THE PLAINS...WHICH SHOULD GENERALLY BE EAST OF OUR
AREA THOUGH IT COULD TRY TO COME BACK IN THE AFTERNOON. WITH A FEW
DEGREES OF COOLING/DRYING...GENERALLY LIGHT WINDS...AND ONLY
ISOLATED LIGHTNING...I WILL HOLD OFF ON BOTH HEAT ADVISORY AND RED
FLAG WARNING FOR TODAY. ONE OF THESE DAYS WE WILL GET MORE LIGHTNING
OR WIND FOR A MORE SERIOUS FIRE WEATHER THREAT.

.LONG TERM...LATEST MODELS ARE STILL KEEPING THE CENTER OF THE UPPER
RIDGE EAST-SOUTHEAST OF THE FORECAST AREA THROUGH THE PERIOD.  THE
FLOW ALOFT IS WEST-SOUTHWESTERLY.  THERE IS AN UPPER TROUGH PUSHING
EASTWARD WELL TO OUR NORTH...FLATTENING THE UPPER RIDGE SOMEWHAT
SUNDAY NIGHT AND MONDAY.  THERE IS WEAK UPWARD VERTICAL MOTION IN
THE SYNOPTIC SCALE SUNDAY THROUGH MONDAY NIGHT.  THE LOW LEVEL WIND
FIELDS HAVE A WEAK SURGE MOVING INTO THE PLAINS SUNDAY AFTERNOON
...THEN A BETTER ONE LATE DAY MONDAY/MONDAY EVENING.  FOR MOISTURE
...BOTH MODELS SHOW AN INCREASE IN THE MID AND UPPER LEVELS.  THE
LOWER LEVELS STAY PRETTY DRY UNTIL MONDAY NIGHT...THEN COMES AN
INCREASE.  BOUNDARY LAYER DEW POINTS ARE IN THE MID 30S TO MID 40S
FOR THE PLAINS THROUGH MONDAY AFTERNOON.  THEY ARE PROGGED UP INTO
THE 50S F FOR ALL THE PLAINS MONDAY OVERNIGHT.  THE PRECIPITABLE
WATER VALUES ARE IN THE 0.70 TO 1.00 INCH RANGE FROM SUNDAY THROUGH
MONDAY NIGHT.  MODELS FINALLY SHOW A DECENT THETA-E AXIS OVER THE
FORECAST AREA BUT NOT UNTIL MONDAY EVENING INTO TUESDAY.  THE CAPE
VALUES ARE FAIR LATE DAY SUNDAY...BEST OVER THE MOUNTAINS...
FOOTHILLS...AND PALMER RIDGE.  THERE IS BIT MORE CAPE LATE DAY
MONDAY...EVEN A BIT MORE FOR THE PLAINS.  THE LAPSE RATES FIELDS
STILL HAVE THAT MID LEVEL CAP IN PLACE THROUGH THE PERIODS...BUT IT
IS A BIT WEAKER THAN OF LATE.  THERE IS EVEN SOME MEASURABLE
RAINFALL ON THE QPF GRIDS...MORE SO LATE DAY MONDAY...THAN SUNDAY.
FOR POPS...10%-20%S WILL DO FOR LATE DAY SUNDAY.  ON MONDAY...WILL
LET THE 30%S IN THE MOUNTAINS RIDE...WITH 10%-20%S FOR THE REST.
TEMPERATURE WISE...SUNDAYS HIGHS ARE 0.5 - 1.5 C COOLER THAN
TODAYS.  MONDAYS COOL DOWN 0-1 C ONLY FROM SUNDAYS.   FOR THE
LATER DAYS...TUESDAY THROUGH FRIDAY WILL CHANCE LITTLE.

&&

.AVIATION...ISOLATED HIGH BASED THUNDERSTORMS ARE EXPECTED IN THE
LATE AFTERNOON AND EVENING. THERE IS A LOW RISK OF GUSTY OUTFLOW
WINDS FROM THESE STORMS AFFECTING THE DENVER AREA AIRPORTS.

&&

.BOU WATCHES/WARNINGS/ADVISORIES...NONE.

&&

MEIER/GIMMESTAD/RJK
Hazardous weather outlook, Aug 2, 10:02 AM MST, 53 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER CO
1102 AM MDT SAT AUG 02 2008

COZ030>051-031200-
JACKSON COUNTY BELOW 9000 FEET-WEST JACKSON AND WEST GRAND
COUNTIES ABOVE 9000 FEET-GRAND AND SUMMIT COUNTIES BELOW 9000
FEET-SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-SOUTH AND SOUTHEAST
GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/GILPIN/CLEAR CREEK/
SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE 9000 FEET-LARIMER AND
BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-JEFFERSON AND WEST
DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR CREEK/NORTHEAST PARK
COUNTIES BELOW 9000 FEET-CENTRAL AND SOUTHEAST PARK COUNTY-LARIMER
COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-BOULDER AND JEFFERSON
COUNTIES BELOW 6000 FEET/WEST BROOMFIELD COUNTY-NORTH DOUGLAS
COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND ARAPAHOE COUNTIES/
EAST BROOMFIELD COUNTY-ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES
ABOVE 6000 FEET-NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD
COUNTY-MORGAN COUNTY-CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN
COUNTY-LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS
COUNTY-
1102 AM MDT SAT AUG 02 2008

...HEAT ADVISORY FOR THE PLAINS UNTIL 8 PM THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.

.DAY ONE...TODAY AND TONIGHT

IT WILL BE HOT AND DRY AGAIN TODAY WITH RECORD HIGH TEMPERATURES OF
ABOVE 100 DEGREES ON THE PLAINS. THE HOT AND DRY CONDITIONS WILL
CONTINUE TO PRODUCE ELEVATED FIRE DANGER. ONLY ISOLATED WEAK SHOWERS
OR THUNDERSTORMS ARE EXPECTED TO DEVELOP IN THE LATE AFTERNOON AND
EARLY EVENING. THE FEW SHOWERS AND STORMS THAT FORM WILL PRODUCE
MORE WIND THAN RAIN...WITH GUSTS TO AROUND 40 MPH POSSIBLE.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

ISOLATED THUNDERSTORMS WILL AGAIN DEVELOP MAINLY OVER THE MOUNTAINS
AND FOOTHILLS SUNDAY AFTERNOON AND THEN QUICKLY DISSIPATE DURING THE
EVENING. THIS DAILY CYCLE OF AFTERNOON AND EVENING THUNDERSTORMS
WILL CONTINUE NEXT WEEK.  ALTHOUGH THE CHANCE FOR THUNDERSTORMS IN
THE FOOTHILLS AND ACROSS THE PLAINS IN EXPECTED TO IMPROVE SOME LATE
MONDAY AND TUESDAY WITH AN INCREASE IN LOW LEVEL MOISTURE FOLLOWING
THE PASSAGE OF A WEAK COLD FRONT. TEMPERATURES NEXT WEEK ARE ALSO
NOT EXPECTED TO BE AS HOT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

MEIER/BAKER

The radar

The Denver radar (KFTG), 35 km away, was scanning. The volume nearest the first event began at 17:54 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 1 high wind. Local standard time, as filed.

Thunderstorm Wind, Denver

When
August 2, 10:55 AM MST
Where
Denver County, 1 mi WSW of Denver
Measured
52 kt (60 mph) estimated gust
Deaths
0 direct, 1 indirect
Reported by
Trained Spotter
Coordinates
39.724, -104.947

Thunderstorm Wind, Denver

When
August 2, 11:00 AM MST
Where
Denver County, 1.59 mi W of Denver
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.730, -104.960

High Wind, Larimer County Below 6000 Feet / Nw Weld County

When
August 2, 1:00 PM MST
Where
Larimer County Below 6000 Feet / Nw Weld County forecast zone
Measured
52 kt (60 mph) estimated gust
Injuries
6 direct, 0 indirect
Reported by
Newspaper
Coordinates
40.611, -104.926 (the zone’s center; the record gives no point)

Thunderstorm Wind, Arapahoe

When
August 2, 5:50 PM MST
Where
Arapahoe County, (Apa)englwood Arapah
Measured
58 kt (67 mph) measured gust
Reported by
ASOS
Coordinates
39.570, -104.830

The people who died

As the offices recorded each death: direct deaths were caused by the weather itself, indirect ones by something it set in motion.

EventDateAgeSexWhereKind
Thunderstorm Wind, Denver2008-08-02MaleUnder TreeIndirect

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2008Every state in 2008This day in weather historyWarnings in Colorado, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 122135, 122133, 122137, 122136.